Alert archive / Iowa / River Flood Warnings in 2019
River Flood Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 13, 2019, 12:04 PM CDT for Polk County, Iowa. It took effect at Mar 14, 2019, 7:00 AM CDT. It was in force for 15 days.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2019, 12:04 PM CDT (17:04 UTC)
- In effect from
- Mar 14, 2019, 7:00 AM CDT
- Expired
- Mar 28, 2019, 10:30 PM CDT
- In force
- 15 days
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
County Polk County, IA
The radar
The Des Moines radar (KDMX), 13 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River at Des Moines SE 6th St (DESI4). The gauge peaked at 29.15 ft at Mar 17, 2019, 2:00 PM CDT.
- Action stage
- 20 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 30 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05485500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 13, 6:34 AM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Mar 13, 6:34 AM CDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 634 AM CDT Wed Mar 13 2019 ...Updated Aviation Discussion... .DISCUSSION.../Today through Tuesday/ Issued at 330 AM CDT Wed Mar 13 2019 Very active weather over the next 24 to 48 hours as a negatively tilted upper level trough ejects across the central Plains. At the surface an impressive low pressure center tracks from southeast Colorado and across Kansas. Deep southerly flow ahead of the system feeds an unseasonably moist airmass into the region today, aided by a 60+ knot low level jet. Moisture transport over the top of a melting snowpack has led to the ongoing dense fog across much of the cwa. The lowest visibilities persist into the morning hours before gradually improving, but areas of fog between 1sm to 3sm may linger through much of the day. Gusty winds develop by late morning and afternoon hours as the local pressure gradient tightens in response to the deepening low. Wind Advisory continues for areas generally along and south of I-80 where the strongest gusts should reside. Our next round of rainfall is already ongoing early this morning in a zone of increasing mid- level convergence stretching across Nebraska into western Iowa. Weak elevated instability has supported a few lightning strikes, which will likely continue as the activity drifts off to the north. Strongly diffluent flow aloft will support another round of widespread showers and storms later this morning and afternoon. Heavy rainfall is possible at times as pwats push toward climatological maximums. Some concern that more robust deep convection could generate sporadic gusts near or exceeding severe limits as higher velocity mid-level winds are transported to the surface. However this scenario remains highly conditional due to limited instability. A more unstable environment that may support a severe weather threat looks to hang closer to the low center in KS/NE today. Dry slot punches through the cwa by late Wednesday and brings a lull to most appreciable precip chances. Intense upper level trough and attendant surface low become stacked and begin to weaken as the system crosses the state Thursday. Additional showers develop as more moisture wraps around the south side of the low pressure center. Another push of strong winds develop as the low moves east and forces a cold front through the state. Highest confidence in advisory level winds remains over western Iowa. Falling temperatures bring ptypes into question by late Thursday afternoon and evening. Sporadic loss of ice introduction in the models makes it difficult to discern between freezing rain or snow. Regardless of ptype the qpf intensity should be waning over this period and hopefully limit the extent of any wintry impacts especially considering the gusty wind potential. Best chance to see light snowfall accumulation is generally across northwest and north central Iowa where some impacts to travel are possible late Thursday. Much anticipated dry and seasonable stretch of weather arrives Friday as an expansive area of surface high pressure settles into the region. River flooding issues continue into next week due to runoff from the ongoing precip and widespread snowmelt. && .AVIATION.../For the 12Z TAFS through 12Z Thursday morning/ Issued at 629 AM CDT Wed Mar 13 2019 LIFR/IFR visibility and ceilings to persist for much of the morning and confident in the long duration of these conditions other than OTM and DSM. These two locations could see some improvement with the strong winds developing by the next TAF issuance and could see at least MVFR conditions later this afternoon. LLWS more prevalent this afternoon into the evening. The IFR and LIFR look to move back into all the TAF sites late tonight into Thursday morning. && .HYDROLOGY... Issued at 330 AM CDT Wed Mar 13 2019 Widespread rainfall in excess of 1" is still possible today as additional rounds of showers and storms move through central Iowa. The heavy rainfall will combine with expected rapid snowmelt to bring an increasing flood threat to much of the state through Thursday. The flood threat will extend beyond mainstem rivers to smaller basins and poor drainage areas as well. Conditions are favorable for the continued development of ice jams, and confidence is particularity high for ice jamming to occur in typically favorable areas within the next 24 to 48 hours. This includes the Des Moines River through Fort Dodge and the Raccoon River from Van Meter to Des Moines. Please continue to pay attention in the coming days for any flood warnings issued by the NWS. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday evening for IAZ004>007-015>017- 023>028-033>039-044>050-057>062-070>075-081>086-092>097. Dense Fog Advisory until 1 PM CDT this afternoon for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>084-092>094. Wind Advisory from 10 AM this morning to 7 PM CDT this evening for IAZ057>060-070>075-081>086-092>097. && DISCUSSION...Martin AVIATION...Podrazik HYDROLOGY...Martin
Hazardous weather outlook, Mar 13, 4:14 AM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 414 AM CDT Wed Mar 13 2019 IAZ004>007-015>017-023>028-033>039-044>050-061-062-140915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Jasper-Poweshiek- 414 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch and a Dense Fog Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flood Watch are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Strong and gusty winds are expected Thursday afternoon into the evening. Rain changing to snow during the gusty winds may produce visibility restrictions and slick roads by Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ057>060-070>075-081>084-092>094-140915- Audubon-Guthrie-Dallas-Polk-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur- 414 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch, Dense Fog Advisory, and Wind Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. IAZ085-086-095>097-140915- Monroe-Wapello-Wayne-Appanoose-Davis- 414 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Flood Watch and Wind Advisory are in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. If you see any ponding of water or ice jams, these reports would be greatly appreciated. KLP
In the hours before
Local storm report, Mar 13, 11:51 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1151 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM FLOOD 5 ENE SPRING HILL 41.43N 93.56W
03/13/2019 WARREN IA BROADCAST MEDIA
AT 115TH AVE AND FULTON STREET AND AT G24
AND HIGHWAY 65 COVERED IN WATER WATER DUE TO
RIVER FLOODING AND ICE JAM FLOODING.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 10:15 AM CDT | Areal Flood Warning | DMX | Dallas, Guthrie | 24 hr |
| Mar 13, 10:51 AM CDT | Areal Flood Warning | DMX | Madison, Warren | 24 hr |
| Mar 13, 11:44 AM CDT | Areal Flood Warning | DMX | Audubon, Boone, Calhoun, Carroll, Crawford, Greene and 4 more | 24 hr |
| Mar 13, 11:57 AM CDT | Areal Flood Warning | DMX | Adair, Adams, Cass, Ringgold, Taylor, Union | 24 hr |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Black Hawk | 5 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Polk, Story | 68 hr |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Dallas, Polk | 6 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Polk | 11 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Dallas, Greene | 11 days |
| Mar 13, 12:04 PM CDT | River Flood Warning | DMX | Madison, Warren | 4 days |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Greene | 4 days |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 32 hr |
| Mar 13, 12:33 PM CDT | River Flood Watch | DMX | Polk | 5 days |
| Mar 13, 1:04 PM CDT | Areal Flood Warning | DMX | Hamilton, Polk, Story | 24 hr |
| Mar 13, 2:17 PM CDT | Areal Flood Warning | DMX | Clarke | 24 hr |
| Mar 13, 2:22 PM CDT | Areal Flood Warning | DMX | Emmet, Hancock, Kossuth, Palo Alto, Winnebago, Wright | 24 hr |
| Mar 13, 3:19 PM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Franklin, Grundy, Hardin and 2 more | 24 hr |
| Mar 13, 4:54 PM CDT | River Flood Warning | DMX | Webster | 21 days |
| Mar 13, 4:56 PM CDT | River Flood Warning | DMX | Dallas, Guthrie | 30 hr |
| Mar 13, 5:15 PM CDT | River Flood Warning | DMX | Emmet | 91 days |
| Mar 13, 5:24 PM CDT | River Flood Warning | DMX | Polk | 5 hr |
| Mar 13, 5:30 PM CDT | River Flood Warning | DMX | Greene | 3 days |
Nearby
River Flood Warnings in Iowa, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.